Late onset hepatitis and prolonged deterioration in hepatic function associated with nevirapine therapy

Int J STD AIDS. 2000 May;11(5):336-7. doi: 10.1177/095646240001100511.

Abstract

The aetiology of hepatic dysfunction in patients with HIV infection is multifactorial. Re-activation of hepatitis C infection, drug toxicity, and opportunistic infections are all potential causes. Nevirapine (NVP) is a non-nucleoside reverse transcriptase inhibitor used as part of combination antiretroviral therapy for the treatment of HIV infection. It is associated with a significant incidence of hepatotoxicity, usually occurring in the initial month of therapy. We report the case of a 49-year-old man who developed NVP-induced prolonged hepatotoxicity 5 months after commencing antiretroviral therapy.

Publication types

  • Case Reports

MeSH terms

  • Anti-HIV Agents / adverse effects*
  • Biopsy
  • Chemical and Drug Induced Liver Injury / etiology*
  • Chemical and Drug Induced Liver Injury / pathology
  • HIV Infections / drug therapy*
  • HIV Infections / physiopathology
  • Humans
  • Liver / pathology
  • Male
  • Middle Aged
  • Nevirapine / adverse effects*
  • Time Factors

Substances

  • Anti-HIV Agents
  • Nevirapine